Tornadoes · United States · Minnesota · 2008
EF1 tornado, Pfingsten to Lime Creek, Minnesota, June 11, 2008
From Pfingsten to Lime Creek, this EF1 tornado ran 3.8 miles across Nobles and Murray counties on June 11, 2008, touching down at 5:46 PM CDT and reaching 100 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 11, 2008
- Touchdown
- 5:46 PM CDT (22:46 UTC)
- Lifted
- 5:54 PM CDT (22:54 UTC)
- On the ground
- 8 minutes
- Path length
- 3.8 miles (6.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Counties
- Nobles and Murray counties
- Touchdown point
- 43.835, -95.759
- Lift-off point
- 43.882, -95.717
- Record number
- 0806111646-01
What the Weather Service recorded
Thunderstorms produced three tornadoes and a report of damaging winds in southwest Minnesota at the end of the afternoon on June 11th.
A tornado damaged the top of a silo, blew the roof off a shed, and caused tree damage at a farmstead, before crossing into Murray County.
A tornado, after crossing into Murray County from Nobles County, destroyed a garage and a barn, blew down a grain bin, damaged several sheds, and caused tree damage.
A tornado blew the roof off a house, collapsed a wall in the house, and shifted the house off its foundation. A woman taking shelter in a closet was injured. On the same farmstead, the tornado also destroyed two sheds and caused minor damage to another house and two outbuildings. The tornado carried some debris from the farm over a mile. The tornado also caused extensive tree damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 11, 3:45 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 11, 3:45 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT WED JUN 11 2008
.DISCUSSION...
ALL EYES ON THE LATE AFTERNOON AND EARLY EVENING SEVERE STORM AND
FLOOD THREAT. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE SFC COLD
FRONT...WHICH AS OF MID AFTERNOON RESIDED ACROSS THE JAMES VALLEY
AND SHIFTING E. MAIN SEVERE THREAT REMAINS NEAR AND E OF I29 AND S
OF I90...HOWEVER...THAT DOES NOT EXCLUDE AREAS IN SW MN N OF I90.
LARGE HAIL TO THE SIZE OF TENNIS BALL...70+ MPH WINDS...HEAVY RAIN
...AND TORNADOES ARE ALL POSSIBLE. WARM MOIST AIR INFILTRATING THE
AREA THIS AFTERNOON WITH DEW POINTS BEGINNING TO APPROACH 70 DEGREES
AND TEMPERATURES PUSHING 80..WITH MUCH COOLER DRIER AIR BEHIND THE
COLD FRONT...SETTING THE STAGE FOR SEVERE WEATHER. SUPERCELLS ARE
LIKELY TO DEVELOP ALONG THE COLD FRONT TOWARDS THE LATER PORTIONS OF
THE AFTERNOON...THEN SHOULD BEGIN TO TRANSITION INTO A LINEAR
CONVECTION DURING THE EVENING HOURS. VIS SAT SHOWING SOME CLEARING E
OF THE COLD FRONT. THIS SHOULD LEND TO ML CAPES IN THE 2000 TO 3000
J/KG THIS EVENING ACROSS NW IA...SUPPORTIVE OF INTENSE UPDRAFTS.
ZERO TO 2 KM VGP VALUES OF .3 TO .5 INDICATE STRONG LOW LEVEL
ROTATION LIKELY WITH THE CHANCE FOR TORNADOES...AND CAN NOT RULE OUT
STRONG LONG LIVED TORNADOES. FLOODING AND FLASH FLOODING IS ALSO A
BIG CONCERN INTO PORTIONS OF NW IA AND SW MN. SOME AREAS IN NW IA
PICKED UP 1 TO 3 INCHES OF RAIN THIS MORNING...ON ALREADY SATURATED
GROUND. EXPECTING ANOTHER WIDESPREAD 1 TO 3 INCHES THIS EVENING IN
THIS AREA...WITH STORMS CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
2 INCHES OF RAIN.
UPPER LEVEL LOW OVER THE EASTERN DAKOTAS INTO WESTERN MINNESOTA WILL
GRADUALLY SHIFT EAST THROUGHOUT THE DAY ON THURSDAY. MIXING OF
850-800 MB WILL AID IN RELATIVELY LITTLE CIN BY LATE AFTERNOON WITH
MODEST LAPSE RATES FROM 700-500 MB. LOW LEVEL MOISTURE SHOULD BE
RELATIVELY LIMITED BEHIND THE FRONT...BUT SHOULD RESULT IN ELEVATED
CAPE OF 200-400 J/KG WITH THE GREATEST INSTABILITY ACROSS SOUTHWEST
MINNESOTA CLOSEST TO THE CORE OF THE UPPER LEVEL LOW. WITH THE DRY
LOW LEVELS AND INVERTED V TYPE SOUNDINGS...MAY SEE SOME GUSTY
CONDITIONS FROM ANY CONVECTIVE TOWERS THAT ARE ABLE TO SURVIVE THE
RELATIVELY STRONG SPEED SHEAR ALOFT.
FRIDAY WILL BE A RELATIVELY GOOD MIXING DAY AS WELL...CREATING GUSTY
CONDITIONS ACROSS THE FORECAST AREA. UPPER LEVEL LOW MAKES LITTLE
HEADWAY ON FRIDAY...SO ONCE AGAIN THERE IS A SLIGHT CHANCE OF
DIURNAL CONVECTION IN SOUTHWEST MINNESOTA.
SHORTWAVE FOLLOWING ON THE HEALS OF THE LARGE UPPER LEVEL LOW
APPEARS TO GET SHEARED OUT...WITH THE FIRST CHUNK OF ENERGY MOVING
INTO THE NORTHERN PLAINS ON SATURDAY AFTERNOON AS SECONDARY COLD
FRONT ROTATES AROUND LARGE UPPER LEVEL LOW OVER WESTERN GREAT
LAKES. MOISTURE IS A LIMITING FACTOR...BUT STILL COULD SEE A FEW
THUNDERSTORMS DEVELOP ACROSS NORTHERN FORECAST AREA.
THE MAIN PIECE OF ENERGY CLIPS NORTHERN PORTIONS OF THE FORECAST
AREA ON SUNDAY...AND COULD SEE ADDITIONAL THUNDERSTORMS AS
ADDITIONAL JET ENERGY MOVES INTO THE AREA.
A DRIER QUIETER PATTERN APPEARS TO SET UP BEHIND THIS SYSTEM...AS AN
UPPER LEVEL RIDGE ATTEMPTS TO BUILD INTO THE NORTHERN PLAINS. HAVE
MADE LITTLE IN THE WAY OF CHANGES TO THE EXTENDED...DUE TO ONGOING
SEVERE WEATHER.
TEMPERATURES LOOK TO REMAIN AT OR BELOW NORMAL FOR THE NEXT SEVERAL
DAYS...AS NORTHWEST FLOW ALOFT DRAWS COOLER AIR INTO THE REGION.
&&
.AVIATION...
IFR CEILINGS BEHIND A COLD FRONT THIS AFTERNOON AND EARLY THIS
EVENING. DRIER AIR TO SCOUR OUT LOW CLOUDS LATER TONIGHT. CURRENTLY
THE COLD OVER THE JAMES VALLEY WILL PUSH EAST ACROSS MN AND IA
TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD
OF THE COLD FRONT...WITH SOME STORMS PRODUCING STRONG WINDS...HEAVY
RAIN...AND HAIL. STRONG SRLY WINDS ARE LIKELY AHEAD OF THE COLD
FRONT THIS AFTERNOON WITH SFC WINDS OF 30 TO 50 MPH. WINDS TO BECOME
WEST BEHIND THE FRONT AND RELATIVELY LIGHT AFTER MIDNIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR
IAZ002-003-012>014-020>022-031-032.
NE...NONE.
&&
LIEBL/BTHazardous weather outlook, Jun 11, 8:46 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 846 AM CDT WED JUN 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 846 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA THIS MORNING. THESE STORMS WILL BE CAPABLE A PRODUCING BRIEF HEAVY RAIN AND PEA SIZED HAIL. THUNDERSTORMS ARE EXPECTED TO DEVELOP ON PORTIONS OF EASTERN SOUTH DAKOTA BY LATE THIS AFTERNOON...AND PUSH INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA EARLY THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE AND CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS...70 MPH WINDS...AND TORNADOES. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS WILL GENERALLY BE NEAR AND EAST OF INTERSTATE 29. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY IN NORTHWEST IOWA. THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS. HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY AND TONIGHT...AND AGGRAVATE RIVER FLOODING MAINLY INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THE HEAVIEST RAIN IS EXPECTED OVER PORTIONS OF NORTHWEST IA...MAINLY SOUTH AND EAST OF A LINE FROM SPENCER TO SIOUX CITY...WHERE RAINFALL AMOUNTS IN EXCESS OF 3 INCHES IS LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
In the hours before
Local storm report, Jun 11, 5:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO S GEORGE 43.34N 96.00W
06/11/2008 LYON IA FIRE DEPT/RESCUE
&&
EWYLocal storm report, Jun 11, 5:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TORNADO 5 W PIERSON 42.54N 95.97W
06/11/2008 WOODBURY IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN
&&
EWYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.8 hours before the tornado, 203 km from the path. June 11, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83506 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 2.6 K/km
Minneapolis, MN (KMPX), 00:00Z
1.2 hours after it, 203 km from the path. June 12, 2008.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -333 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 574 m²/s²
- 0-3 km storm-relative helicity
- 740 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Slayton (DVP), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the touchdown began at 22:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 5:51 AM CDT | EF1 | Marshall, SD | 0.3 | 20 | |||
| June 11 | 5:25 PM CDT | EF0 | Lyon, IA | 0.8 | 50 | |||
| June 11 | 5:29 PM CDT | EF0 | Osceola, IA | 0.8 | 50 | |||
| June 11 | 5:37 PM CDT | EF0 | Woodbury, IA | 0.9 | 50 | |||
| June 11 | 5:49 PM CDT | EF0 | O'Brien, IA | 0.9 | 50 | |||
| June 11 | 6:05 PM CDT | EF1 | Murray, MN | 2.7 | 100 | 1 | $100,000 | |
| June 11 | 6:06 PM CDT | EF2 | O'Brien, IA | 5.7 | 300 | $200,000 | ||
| June 11 | 6:13 PM CDT | EF0 | Barton, KS | 0.7 | 50 | |||
| June 11 | 6:20 PM CDT | EF1 | O'Brien, IA | 0.9 | 50 | $5,000 | ||
| June 11 | 6:25 PM CDT | EF1 | Burt, NE | 1.3 | 440 | |||
| June 11 | 6:27 PM CDT | EF3 | Harrison, IA | 13.0 | 440 | 4 | 48 | |
| June 11 | 6:40 PM CDT | EF2 | Clay, IA | 13.1 | 100 | $300,000 | ||
| June 11 | 6:45 PM CDT | EF0 | Cottonwood, MN | 2.0 | 50 | $5,000 | ||
| June 11 | 6:45 PM CDT | EF1 | Barton, KS | 10.0 | 100 | $65,000 | ||
| June 11 | 6:59 PM CDT | EF0 | Douglas, NE | 0.1 | 40 | |||
| June 11 | 7:11 PM CDT | EF0 | Ellsworth, KS | 0.7 | 50 | |||
| June 11 | 7:11 PM CDT | EF0 | Clay, IA | 0.4 | 50 | |||
| June 11 | 7:20 PM CDT | EF1 | Brown, MN | 0.6 | 25 | $300,000 | ||
| June 11 | 7:20 PM CDT | EF1 | Pottawattamie, IA | 2.4 | 40 | |||
| June 11 | 7:20 PM CDT | EF0 | Monona, IA | 0.3 | 60 | |||
| June 11 | 7:21 PM CDT | EF0 | Crawford, IA | 1.2 | 60 | |||
| June 11 | 7:23 PM CDT | EF0 | Pottawattamie, IA | 0.8 | 20 | |||
| June 11 | 7:25 PM CDT | EF0 | Clay, IA | 0.4 | 50 | |||
| June 11 | 7:35 PM CDT | EF0 | Barton, KS | 0.7 | 50 | |||
| June 11 | 7:39 PM CDT | EF0 | Cass, NE | 0.2 | 40 | |||
| June 11 | 7:46 PM CDT | EF0 | Brown, MN | 0.4 | 25 | $100,000 | ||
| June 11 | 7:50 PM CDT | EF1 | Cass, NE | 5.4 | 80 | |||
| June 11 | 7:52 PM CDT | EF1 | Brown, MN | 2.0 | 25 | $100,000 | ||
| June 11 | 7:57 PM CDT | EF0 | Barton, KS | 0.7 | 50 | |||
| June 11 | 7:59 PM CDT | EF0 | Shelby, IA | 0.4 | 60 | |||
| June 11 | 8:05 PM CDT | EF0 | Shelby, IA | 0.2 | 80 | |||
| June 11 | 8:15 PM CDT | EF0 | Ellsworth, KS | 0.8 | 50 | $10,000 | ||
| June 11 | 8:38 PM CDT | EF0 | Jefferson, NE | 0.2 | 40 | |||
| June 11 | 8:48 PM CDT | EF0 | Saline, KS | 1.6 | 75 | |||
| June 11 | 9:06 PM CDT | EF0 | Sibley, MN | 0.3 | 25 | |||
| June 11 | 9:40 PM CDT | EF3 | Saline, KS | 16.4 | 225 | $2.6 million | ||
| June 11 | 10:12 PM CDT | EF3 | Dickinson, KS | 15.3 | 880 | 1 | 3 | $20 million |
| June 11 | 10:45 PM CDT | EF0 | Dickinson, KS | 0.2 | 50 | |||
| June 11 | 10:48 PM CDT | EF4 | Manhattan tornado, KS | 8.6 | 440 | $66 million | ||
| June 11 | 11:20 PM CDT | EF0 | Pottawatomie, KS | 4.6 | 75 | |||
| June 11 | 11:46 PM CDT | EF2 | Pottawatomie, KS | 17.3 | 300 | 2 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.